Valproic acid (VPA) is a broad-spectrum antiepileptic drug and is usually well tolerated, but rare serious complications may occur in some patients receiving VPA chronically, including haemorrhagic pancreatitis, bone marrow suppression, VPA-induced hepatotoxicity (VHT) and VPA-induced hyperammonaemic encephalopathy (VHE). Some data suggest that VHT and VHE may be promoted by carnitine deficiency. Acute VPA intoxication also occurs as a consequence of intentional or accidental overdose and its incidence is increasing, because of use of VPA in psychiatric disorders. Although it usually results in mild central nervous system depression, serious toxicity and even fatal cases have been reported. Several studies or isolated clinical observations have suggested the potential value of oral L-carnitine in reversing carnitine deficiency or preventing its development as well as some adverse effects due to VPA. Carnitine supplementation during VPA therapy in high-risk patients is now recommended by some scientific committees and textbooks, especially paediatricians. L-carnitine therapy could also be valuable in those patients who develop VHT or VHE. A few isolated observations also suggest that L-carnitine may be useful in patients with coma or in preventing hepatic dysfunction after acute VPA overdose. However, these issues deserve further investigation in controlled, randomized and probably multicentre trials to evaluate the clinical value and the appropriate dosage of L-carnitine in each of these conditions.